Nebraska, 2020

Hail in Nebraska, August 15, 2020

August 15, 2020 · NWS CYS · 3 events in 2 counties and zones

25 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms moved across Dawes and Box Butte producing hailstones varying in size from one inch to 3.25 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 15, 10:32 AM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 15, 10:32 AM MST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1132 AM MDT Sat Aug 15 2020

.SHORT TERM...(Today - Monday)
Issued at 245 AM MDT Sat Aug 15 2020

A very warm & dry weather pattern will prevail across southeast WY
and the western NE Panhandle over the next few days. A few thunder
storms cannot be entirely ruled out over western Nebraska today w/
a few ripples embedded within northwest flow aloft, but 700-300 mb
moisture fields appear very dry in the models despite good low-lvl
moisture with surface dew points in the upper 50s. Most CAMs would
suggest very little, if any convection today although there may be
a conditional threat for a severe storm or two with CAPEs of 2000-
3000 J/kg and around 30 knots of effective shear. Otherwise, lower
level flow will likely transport areas of smoke into some portions
of southeast Wyoming this morning, gradually dispersing into high-
level smoke/haze by afternoon as a weak front shifts winds back to
a northerly direction. High-amplitude ridging will evolve over the
western CONUS through Monday with 500 mb heights rising to 598 dam
by 00z Tue. Strong subsidence will promote very hot temperatures &
virtually no chances for precipitation.

.LONG TERM...(Monday Night- Friday)
Issued at 245 AM MDT Sat Aug 15 2020

An upper high centered over the southwestern CONUS will be the
dominating feature through the week. It looks to weaken some as
the week progresses as well as slip a bit to the southwest. This
would put the CWA more under a northwesterly upper flow and allow
for a few impulses to drop se across the area mid to late week so
may see a bit of an increase in convection as a result. A weak
front should pass by late Tuesday cooling temps a bit on Weds
otherwise remaining quite warm through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1116 AM MDT Sat Aug 15 2020

All TAF sites are expected to be in VFR conditions. Low level
clouds will continue to OVC at KSNY until 20Z and start to clear.
This cloud cover should not affect visibility. There is a chance
of thunderstorms for KSNY although HiRes guidance does not agree;
therefore TSRA is not included in this TAF issuance due to
isolated thunderstorms and uncertainty. With strong bulk shear
and CAPE values reaching 5000J/kg, a strong thunderstorm that may
reduce visibility cannot be ruled out. Otherwise, wind gust is
expected to reach around 20kts for all Wyoming sites until 0Z.
Skies will remain clear in Wyoming due to dry air dominating the
mid-upper levels. Additionally the same dry air story for all
Nebraska sites, with only KSNY and KAIA receiving some low level
moisture which calls for BKN to FEW cloud bases at 5 thousand
feet.

&&

.FIRE WEATHER...
Issued at 245 AM MDT Sat Aug 15 2020

Hot & dry conditions are likely to persist across much of the area
through at least Monday. Despite RH values frequently in the teens
and perhaps single digits, weak flow aloft should limit the threat
of higher wind gusts that would pose fire weather concerns.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...RE
AVIATION...AW
FIRE WEATHER...CLH
Hazardous weather outlook, Aug 15, 10:06 AM MST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1106 AM MDT Sat Aug 15 2020

WYZ101>119-161715-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1106 AM MDT Sat Aug 15 2020

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Warm temperatures and low relative humidities will result in
near critical fire weather conditions this afternoon. Winds
may gust as high as 20 mph.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Elevated fire concerns will continue due to low humidities.

Although a few thunderstorms are possible next week, the overall
probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-161715-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
1106 AM MDT Sat Aug 15 2020

This hazardous weather outlook is for the western Nebraska
Panhandle.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated thunderstorms may develop later this afternoon with the
possibility of hail and strong winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Although a few thunderstorms are possible next week, the overall
probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, Aug 15, 12:53 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
153 PM MDT Sat Aug 15 2020

NEZ002-003-152045-
Box Butte NE-Dawes NE-
153 PM MDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOX BUTTE AND
SOUTHEASTERN DAWES COUNTIES UNTIL 245 PM MDT...

At 153 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Hay Springs, moving southwest at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Box
Butte and southeastern Dawes Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4232 10283 4260 10300 4270 10278 4269 10277
      4244 10277 4244 10275 4242 10275
TIME...MOT...LOC 1953Z 044DEG 6KT 4259 10276

Jamski

The radar

The Rapid City radar (KUDX), 161 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Dawes

When
August 15, 1:21 PM MST
Where
Dawes County, 4.94 mi SSE of Bordeaux
Measured
1 in hail
Reported by
Public
Coordinates
42.680, -102.780

Hail, Box Butte

When
August 15, 2:29 PM MST
Where
Box Butte County, 3.76 mi NE of Hemingford
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
42.360, -103.020

Hail, Box Butte

When
August 15, 2:35 PM MST
Where
Box Butte County, 2.91 mi NE of Hemingford
Measured
3.25 in hail
Reported by
Trained Spotter
Coordinates
42.350, -103.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913245, 913246, 913247.